Oklahoma, 2024

Wildfire in Oklahoma, March 7 to 9, 2024

March 7 to 9, 2024 · NWS OUN · 1 event in 1 county or zone

The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 7, 5:42 PM CST, 45 minutes earlier.

Area forecast discussion, Mar 7, 5:42 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Norman OK
542 PM CST Thu Mar 7 2024

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 257 PM CST Thu Mar 7 2024

Latest observations show a surface low centered over northwest
Oklahoma with a sharp warm front extending across far northern
Oklahoma and a dryline bulging over northwest Oklahoma. An attendant
cold front was also situated over the Oklahoma panhandle. Severe
thunderstorms are expected to develop along a dryline and ahead of
the cold front over the next several hours as dynamic lift
overspreads the area. The storms that develop initially along the
dryline are could become supercellular and produce large hail up to
the size of golfballs over far southwest Oklahoma and western north
Texas. Meanwhile, severe storm development is also possible
along/ahead of the warm front - though whether these storms impact
our area is uncertain as satellite indicates the warm front lifting
into southern Kansas as of 2PM. Nevertheless, storms along the warm
front will pose a tornado threat with RAP effective helicity values
prog'd at 200-300 m2/s2.  Storms could congeal into a linear MCS
tonight upon reaching central Oklahoma as the cold front approaches
and becomes quasi-stationary. Large hail up to the size of quarters
and damaging wind gusts up to 60 mph are possible as storms reach
central Oklahoma later tonight. Showers and a few thunderstorms
could linger across parts of southern Oklahoma and western north
Texas towards Friday morning.

The upper trough will continue to push the cold front across our
area through Friday morning with some rain showers behind the front.
Large scale warm air ascent seen on the isentropic surfaces in a
weak to low-end moderately unstable environment will produce
clusters of isolated thunderstorms in the warm sector ahead of the
cold front with more liner storms along the fronts leading edge. The
severe risk during the morning with the isolated storms will be
lower although with additional cooling aloft from the upper trough
within a deep-layer sheared environment for storm organization in
the warm sector cannot completely rule hail perhaps up to quarter
size.  The severe risk increases during the afternoon in the warm
sector with moderate instability but models not in full agreement
with the location of the cold front.  The GFS solution has the cold
front east of I-35 and pushing into southeast Oklahoma, while all
other solutions have the front already through our area and into
northeast Texas.  Should the GFS solution be correct, then southeast
Oklahoma would be in the warm sector which could see supercells
producing up to golf ball size hail while DCAPE values would also
support damaging wind gusts as a second severe hazard.  Although
this is a Pacific-based storm system coming through, the air mass
behind the cold front will be more colder Canadian-based with the
surface high up in North Dakota.  Northwest Oklahoma will feel the
brunt of this colder air with lower 40s highs by late morning then
rapidly falling through the afternoon to near freezing.  Forecast
soundings across northwest Oklahoma on Friday afternoon support a
freezing to below freezing column of air above ground level with a
moist dendritic zone for ice crystals, so will likely see a
changeover to snow on the ground there.  Although Ensemble forecast
have a bullseye of 60% chance for up to 1-inch of snow in far
northwest Oklahoma, warm ground temperatures will make it unlikely
this amount will actually accumulate.  As a result, snowfall may be
greater than what accumulates.  However, gusty north winds could
reduce visibilities due to snowfall on Friday afternoon across
northwest Oklahoma.  By Friday evening, will keep POPs east of I-35
and completely out by midnight Saturday morning.  As far as grids
for Fridays MaxT temperatures, did go colder than NBM using the
CONSMOS.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 257 PM CST Thu Mar 7 2024

Friday night/Saturday morning will be much colder areawide, as gusty
north winds will produce wind chill values well in the 20s.  Cooler
than average for the rest of Saturday as the upper trough makes its
exit.  Cold again Saturday night/Sunday morning as high pressure
settles in, although less of a wind chill but more strong
radiational cooling night.  Breezy south winds make a return by
Sunday afternoon with temperatures warming above average, and
increasing gusty south winds through Wednesday will continue the
warming trend with mild highs in the upper 70s by mid-week across
Oklahoma to lower 80s across western north Texas.  However,
increasing dry air across the Panhandles will start elevating fire
weather conditions across our west during the afternoons starting on
Sunday.  A couple of upper waves come through during the mid to
latter half of next week bringing our next chance for rain on
Tuesday night with perhaps a stronger trough at the end of the week
pushing our next cold front through.  For now, any rain on Tuesday
night would be east of I-35.

&&

.AVIATION...
(00Z TAFS)
Issued at 537 PM CST Thu Mar 7 2024

Scattered thunderstorms will continue to move slowly east this
evening, potentially impacting many of our sites. Storm activity
will diminish after midnight but low ceilings and/or scattered
showers will linger into Friday morning. Additional showers and
continued low ceilings are likely as we head into Friday
afternoon. A cold front will bring a northerly wind shift with it
as it moves across the area from north to south tonight into
tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  53  33  54 /  70  50  20   0
Hobart OK         46  51  32  54 /  60  40  10   0
Wichita Falls TX  53  58  37  58 /  50  30  10   0
Gage OK           35  40  26  56 /  30  50  10   0
Ponca City OK     47  52  32  54 /  70  30  20   0
Durant OK         56  65  40  57 /  60  60  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...08
Hazardous weather outlook, Mar 7, 3:21 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
321 PM CST Thu Mar 7 2024

OKZ004>048-050>052-TXZ083>090-082130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
321 PM CST Thu Mar 7 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Thunderstorms will be possible through tonight across the western
two-thirds of Oklahoma and western north Texas. Some of these
storms could become severe with possible supercells producing up
to golf ball size hail and 60 mph damaging wind gusts as the
potential hazards. The tornado potential is very low but cannot be
completely be ruled out should a supercell develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms will be possible Friday morning into the early
evening hours. Some of these storms could become severe with up to
quarter size hail, with the highest risk across southeast
Oklahoma toward the afternoon hours with up to golf ball size hail
and damaging wind gusts as the two potential hazards.

.Fire Weather...
Fire weather conditions will be elevated across parts of western
Oklahoma every afternoon beginning Sunday through Wednesday due to
gusty south winds, drier air increasing across the Southern High
Plains and warmer temperatures.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Mar 7, 5:33 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
533 PM CST Thu Mar 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     Hail             5 SE Quanah             34.25N 99.67W
03/07/2024  E1.50 inch       Hardeman           TX   Public

            Time estimated by radar.

&&

SC
Special weather statement, Mar 7, 5:37 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Norman OK
537 PM CST Thu Mar 7 2024

OKZ033-034-080000-
Harmon OK-Greer OK-
537 PM CST Thu Mar 7 2024

...A strong thunderstorm will impact portions of central Harmon and
south central Greer Counties through 600 PM CST
...

At 536 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Dodson, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Vinson and McKnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3494 9972 3473 9966 3471 9999 3482 10000
      3489 10000
TIME...MOT...LOC 2336Z 264DEG 29KT 3481 9992

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

30
Special weather statement, Mar 7, 5:39 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Norman OK
539 PM CST Thu Mar 7 2024

OKZ022-023-080015-
Washita OK-Caddo OK-
539 PM CST Thu Mar 7 2024

...A strong thunderstorm will impact portions of northeastern Washita
and northwestern Caddo Counties through 615 PM CST
...

At 539 PM CST, Doppler radar was tracking a strong thunderstorm near
Cloud Chief, moving east at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cordell, Corn, Eakly, Colony, Alfalfa, Cloud Chief, Fort Cobb
Reservoir, and Cowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3520 9896 3535 9896 3548 9851 3521 9844
TIME...MOT...LOC 2339Z 259DEG 37KT 3528 9885

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

30
Special weather statement, Mar 7, 5:42 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Norman OK
542 PM CST Thu Mar 7 2024

OKZ017-018-080015-
Kingfisher OK-Blaine OK-
542 PM CST Thu Mar 7 2024

...Strong thunderstorms will impact portions of southern Kingfisher
and east central Blaine Counties through 615 PM CST
...

At 541 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Loyal to 11 miles east of
Watonga to near Greenfield. Movement was east at 35 mph.

HAZARD...Wind gusts of 40 mph and hail up to the size of dimes.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingfisher, Dover, Greenfield, and Omega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3582 9775 3572 9812 3572 9847 3586 9837
      3595 9821 3603 9774
TIME...MOT...LOC 2341Z 253DEG 30KT 3592 9808 3584 9820 3575 9843

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Mar 7, 6:13 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Norman OK
613 PM CST Thu Mar 7 2024

OKZ017>020-022>024-027-080100-
Payne OK-Grady OK-Kingfisher OK-Logan OK-Washita OK-Canadian OK-
Caddo OK-Blaine OK-
613 PM CST Thu Mar 7 2024

...Strong thunderstorms will impact portions of northeastern Washita,
southeastern Kingfisher, northwestern Grady, northern Caddo,
southeastern Blaine, Logan, southwestern Payne and Canadian Counties
through 700 PM CST
...

At 613 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lovell to 7 miles northeast of Kingfisher
to near Geary to 7 miles south of Hydro to 4 miles south of Colony.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Reno, Guthrie, Kingfisher, Piedmont, Hinton, Langston, Crescent,
Geary, Okarche, Hydro, Cashion, Binger, Calumet, Dover, Eakly, Cedar
Valley, Marshall, Mulhall, Lookeba, and Cimarron City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3590 9730 3563 9783 3523 9810 3522 9882
      3547 9865 3547 9862 3571 9849 3592 9804
      3616 9766 3616 9714
TIME...MOT...LOC 0013Z 264DEG 33KT 3605 9766 3589 9782 3563 9836 3545
9855 3528 9869

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Local storm report, Mar 7, 6:21 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
621 PM CST Thu Mar 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     Hail             Lone Wolf               34.99N 99.25W
03/07/2024  E2.50 inch       Kiowa              OK   Public

&&

MAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Woodward

When
March 7, 6:27 PM CST to March 9, 12:00 PM CST
Where
Woodward forecast zone
Property damage
$36,000
Reported by
Park/Forest Service
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

The 'Persimmon Creek Fire' spread over 315 acres across southwestern Woodward County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166126.